How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 26299
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog got into a pill container of blood pressure

Customer Question

My dog got into a pill container of blood pressure medication and I don't know if she ate any. I don't know how long ago, but sometime in the past three hours.
JA: I'm sorry to hear that. The Veterinarian will know if your dog will be able to digest that. What is the dog's name and age?
Customer: Winnie. She's 1. English bulldog.
JA: Is there anything else the Veterinarian should be aware of about Winnie?
Customer: She is currently on Hydroxyzine and apoquel
Submitted: 7 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 7 months ago.

Can you tell me, please, which medication might have been ingested and how much Winnie weighs?

Customer: replied 7 months ago.
46 lbs.
She chewed the label off the container, so I don't know exactly. One less potent than Norvasc.
Customer: replied 7 months ago.
Was an old prescription, from 2015.
Customer: replied 7 months ago.
Just confirmed via Google. Was 5 mg amlopidine. Don't know if she actually ate any or if she did, how many. There are at least 20 pills unconsumed.
Expert:  Dr. Michael Salkin replied 7 months ago.

Thank you. We prescribe amlodipine at a dose of up to 0.25 mg/lb or ~ 10 mg for Winnie. While there's limited information concerning acute toxicity with this drug in dogs, the most common symptom of overdose was tachycardia (increased heart rate), hypotension (low blood pressure), lethargy, and vomiting. This drug has a relatively slow onset of action and so Winnie will need to be observed for a few hours and attended to by an on-call vet should she begin to behave abnormally. While lethargy and vomiting would be obvious to you, tachycardia and hypotension would need to be detected by a vet. Please continue our conversation if you wish.

Customer: replied 7 months ago.
Should I induce vomiting, or is it too late for that?
Expert:  Dr. Michael Salkin replied 7 months ago.

It's not unreasonable if it's been less than 2 hours since she ingested this drug. You would dose her with 45 mL (3 measuring tablespoons) of 3% hydrogen peroxide by means of a small poultry baster placed between her cheek teeth and cheek. She should vomit within 15 minutes. If not, repeat the same dose.

Related Dog Veterinary Questions